Study title and authors:
A Case of Simvastatin-Associated Pancreatitis and Review of Statin-Associated Pancreatitis
Jeremy L Johnson, Pharm.D 1 1 Ilana B. Loomis, Pharm.D 2
1Department of Pharmacy: Clinical and Administrative Sciences, College of Pharmacy, University of Oklahoma Schusterman Center, Tulsa, Oklahoma.
2College of Pharmacy, University of Oklahoma Health Sciences Center, University of Oklahoma, Oklahoma City, Oklahoma.
This paper can be accessed at: http://www.atypon-link.com/PPI/doi/abs/10.1592/phco.26.3.414
This paper describes the case of a middle-aged man who developed pancreatitis after taking statins.
(i) A 58-year-old man who was hospitalized with idiopathic pancreatitis 4 months after starting simvastatin therapy.
(iii) He restarted simvastatin therapy and was again admitted to hospital 16 months later with a second diagnosis of acute pancreatitis.
(iv) He stopped the statins and was discharged from hospital after three days.
(v) Simvastatin was restarted on discharge, but the patient stopped taking it after experiencing muscle soreness and weakness in his arms.
(vi) He recalled having similar arm pain that preceded the previous episode of acute pancreatitis.
(vii) All other causes of the pancreatitis had been ruled out; thus, the correlation between simvastatin-induced muscle pain and onset of acute pancreatitis on two separate occasions made simvastatin the suspected instigating agent.
This case highlights the association between statins and pancreatitis.
More information on this subject: Books : Scientific Studies : Websites : Videos : Food Mall